To the Editor:—
I read with interest the report by Twining et al on spontaneous tendon rupture associated with lupus erythematosus (JAMA189:377 [Aug 3] 1964). Although the authors make a good case for the hypothesis that the disease itself causes the phenomenon, earlier reports place more emphasis on the role of corticosteroids.Bilateral Achilles tendon rupture occurring spontaneously during the course of long-term therapy with various steroids has been reported on at least four occasions. Interestingly, two of the patients were also being treated for disseminated lupus erythematosus.1,2 The other two were asthmatics,3,4 although at the time of the Achilles ruptures a diagnosis of polyarteritis nodosa was being considered in one of these.4Since no episode of this type has apparently been reported during the course of nonsteroid-treated lupus, it may well be that both factors are essential for its occurrence. In this connection, the
Sylbert P. Steroids and Spontaneous Tendon Rupture. JAMA. 1964;190(5):475. doi:10.1001/jama.1964.03070180073030
Customize your JAMA Network experience by selecting one or more topics from the list below.